Wisconsin, 2020

Hail and Damaging Wind in Wisconsin, July 9, 2020

July 9, 2020 · NWS MPX · 4 events in 3 counties and zones

Scattered thunderstorms developed over west central Wisconsin, ahead of a cold front across eastern Minnesota early Thursday morning. The storms over eastern Minnesota developed an outflow boundary which led to additional thunderstorms development over western Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Scattered thunderstorms developed over west central Wisconsin, ahead of a cold front across eastern Minnesota early Thursday morning. The storms over eastern Minnesota developed an outflow boundary which led to additional thunderstorms development over western Wisconsin. Although a few large hail stones occurred and minor wind damage reported, most of the storms were sub-severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 9, 3:12 AM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 9, 3:12 AM CST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
412 AM CDT Thu Jul 9 2020

.SHORT TERM...(Today through Friday)
Issued at 412 AM CDT Thu Jul 9 2020

Two convective clusters - one over northern Minnesota (heading
east northeast) and the other over northeast Kansas (heading
southeast) are diverging, leaving a large void over most of the
CWA. An outflow boundary associated with the MN cluster is pushing
east across eastern MN and a few showers have developed behind
it. Not expecting these to build into much and little activity is
anticipated through the morning as the overnight convection has
contaminated the prefrontal atmosphere across the CWA. As the
surface cold front heads southeast this afternoon, it will
encounter a recovering airmass over southern MN and WI. Warm and
unstable air should allow thunderstorm development to take place
before quickly shifting to the southeast this evening. The severe
threat is low and should be sporadic like it has been during the
last couple days. A couple storms could produce large hail and
damaging winds.

A Canadian airmass with the coolest temperatures since late June
will arrive tonight. Lows in the upper 50s to mid 60s are
expected. Will need to watch out for fog formation with crossover
temperatures being met and winds decoupling. The column will be
rather dry, however, so not forecasting anything widespread.

A seasonably warm day with comfortable humidity and plenty of
sunshine is on tap for Friday.

.LONG TERM...(Friday night through Wednesday)
Issued at 412 AM CDT Thu Jul 9 2020

Two pattern shifts should take place into late July. An intense
ridge will retreat to the southwest and build to over 600 dm,
allowing a trough to develop across the north central and eastern
parts of the United States. This will result in northwest flow
for the Upper Midwest and a fairly active pattern. Numerous
systems coming onshore the Canadian Pacific coast will send
smaller disturbances across the Northern Plains to Great Lakes,
offering periodic thunderstorm chances. Some severe weather will
be possible with these, but such fine scale features responsible
for that possibility are not well forecast beyond about 12 hours.
Therefore, precip probabilities are broad and reside in the mid
range until confidence increases either way. This pattern will
keep temperatures near normal with highs in the 80s and lows in
the 60s.

The pattern will shift again by the middle of next week as the
ridge spreads eastward across the southern half of the country. By
late next week, model guidance has been fairly consistent in
showing a massive ridge of nearly 600 dm encompassing the
southern two thirds of the U.S. An intense heat wave would be
expected with the possibility of widespread 100s under the ridge
into late July. Ensemble spread is quite large for us being on the
edge and ranges from the intense heat scenario to a cooler and
stormier pattern in the ring of fire. Either way, it will be
interesting to watch.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1127 PM CDT Wed Jul 8 2020

Generally VFR conditions throughout. There is a chance for showers
and thunderstorms. These storms should weaken as they move
eastward overnight, but could see some redevelopment on Thursday,
especially east of I-35.

KMSP...
Generally VFR conditions throughout, but could have some
thunderstorms on Thursday. As of now the best chance is around
mid-day. Winds should become northwesterly.

/OUTLOOK FOR KMSP/
FRI...VFR. Wind NW at 10-15 kt.
SAT...VFR with -TSRA possible. Wind NW at 10 kt.
SUN...VFR. Wind VRB at 05 kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...Borghoff
LONG TERM...Borghoff
AVIATION...JRB
Hazardous weather outlook, Jul 9, 2:13 AM CST, 2 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
313 AM CDT Thu Jul 9 2020

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
100815-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
313 AM CDT Thu Jul 9 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight.

There is a Marginal Risk of severe storms across southern
Minnesota and western Wisconsin today. Large hail, damaging
winds, and heavy rainfall are possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Rounds of thunderstorms are expected through the middle of next
week. Some severe weather is possible at times.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

Borghoff

In the hours before

Local storm report, Jul 9, 4:00 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
500 AM CDT THU JUL 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 AM     HAIL             CAMERON                 45.41N 91.75W
07/09/2020  M0.70 INCH       BARRON             WI   TRAINED SPOTTER

&&

BORGHOFF
Local storm report, Jul 9, 4:01 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
501 AM CDT THU JUL 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 AM     HAIL             1 NW BLOOMINGTON        44.84N 93.32W
07/09/2020  M1.00 INCH       HENNEPIN           MN   PUBLIC

&&

BORGHOFF
Local storm report, Jul 9, 4:03 AM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
503 AM CDT THU JUL 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 AM     HAIL             1 SSW RICHFIELD         44.86N 93.29W
07/09/2020  E0.88 INCH       HENNEPIN           MN   PUBLIC

            REPORTED AT LYNDALE AND I-494.

&&

BORGHOFF
Special weather statement, Jul 9, 4:14 AM CST, 4 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
514 AM CDT Thu Jul 9 2020

WIZ016-027-091045-
Chippewa-Rusk-
514 AM CDT Thu Jul 9 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL RUSK AND
CENTRAL CHIPPEWA COUNTIES...

At 513 AM CDT, strong thunderstorms were clustered near Bloomer, or
12 miles north of Eau Claire, moving northeast at 40 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Chippewa Falls, Lake Hallie, Bloomer, Cornell, Sheldon, Tilden,
Holcombe, Otter Lake, Jim Falls, Eagleton and County Roads F And H.

This includes U.S. Highway 53 between mile markers 98 and 114.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4490 9154 4513 9158 4538 9092 4502 9092
TIME...MOT...LOC 1013Z 241DEG 33KT 4504 9143

TDH
Special weather statement, Jul 9, 4:15 AM CST, 3 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
515 AM CDT Thu Jul 9 2020

WIZ028-091045-
Eau Claire-
515 AM CDT Thu Jul 9 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EAU CLAIRE COUNTY...

At 515 AM CDT, strong thunderstorms were clustered 7 miles northwest
of Strum, or 11 miles northeast of Mondovi, moving northeast at 40
mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Eau Claire, Altoona, Augusta, Fall Creek, Foster, Brackett and Allen.

This includes Interstate 94 in Wisconsin between mile markers 70 and
83.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4459 9145 4460 9154 4466 9162 4486 9131
      4486 9127 4466 9107
TIME...MOT...LOC 1015Z 232DEG 33KT 4464 9146

TDH
Special weather statement, Jul 9, 4:18 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
518 AM CDT Thu Jul 9 2020

MNZ077-091045-
Rice-
518 AM CDT Thu Jul 9 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN RICE COUNTY...

At 517 AM CDT, a strong thunderstorm was located near Warsaw, or 8
miles west of Faribault, moving northeast at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Faribault, Morristown, Warsaw and Faribault Airport.

This includes Interstate 35 between mile markers 56 and 66.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4429 9353 4432 9353 4434 9352 4448 9339
      4434 9314 4421 9348
TIME...MOT...LOC 1017Z 233DEG 25KT 4429 9345

TDH

The radar

The La Crosse radar (KARX), 133 km away, was scanning. The volume nearest the first event began at 10:18 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Chippewa

When
July 9, 4:18 AM CST
Where
Chippewa County, 5.09 mi SW of Eagleton
Measured
1.5 in hail
Reported by
Public
Coordinates
45.010, -91.440

Hail, St. Croix

When
July 9, 4:47 AM CST to 4:52 AM CST
Where
St. Croix County, 3.96 mi N of River Falls to 4.66 mi SSW of Roberts
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.907, -92.625

A swath of hail, the majority of which was half inch size, fell north of River Falls for several minutes. The largest hail stone was quarter size.

Hail, Chippewa

When
July 9, 5:30 AM CST
Where
Chippewa County, 0.97 mi W of Cornell
Measured
1 in hail
Reported by
Public
Coordinates
45.170, -91.150

Thunderstorm Wind, Dunn

When
July 9, 5:55 AM CST to 6:00 AM CST
Where
Dunn County, 0.51 mi W of Menomonie to 2.09 mi SW of Cedar Falls
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
44.881, -91.930

A downburst likely occurred in the city of Menomonie as a few power lines were blown down, and a large tree was snapped off 10 feet above the ground on the north side of Menomonie.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2020Every state in 2020This day in weather historyWarnings in Wisconsin, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 892378, 895511, 895488, 892610.